First order probabilities for Galton-Watson trees

Moumanti Podder, Joel Spencer

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

In the regime of Galton-Watson trees, first order logic statements are roughly equivalent to examining the presence of specific finite subtrees. We consider the space of all trees with Poisson offspring distribution and show that such finite subtrees will be almost surely present when the tree is infinite. Introducing the notion of universal trees, we show that all first order sentences of quantifier depth k depend only on local neighbourhoods of the root of sufficiently large radius depending on k. We compute the probabilities of these neighbourhoods conditioned on the tree being infinite. We give an almost sure theory for infinite trees.

Original languageEnglish (US)
Title of host publicationA Journey through Discrete Mathematics
Subtitle of host publicationA Tribute to Jiri Matousek
PublisherSpringer International Publishing
Pages711-734
Number of pages24
ISBN (Electronic)9783319444796
ISBN (Print)9783319444789
DOIs
StatePublished - Jan 1 2017

Fingerprint

Galton-Watson Tree
Poisson distribution
First-order
Quantifiers
First-order Logic
Radius
Roots

ASJC Scopus subject areas

  • Computer Science(all)
  • Mathematics(all)
  • Economics, Econometrics and Finance(all)
  • Business, Management and Accounting(all)

Cite this

Podder, M., & Spencer, J. (2017). First order probabilities for Galton-Watson trees. In A Journey through Discrete Mathematics: A Tribute to Jiri Matousek (pp. 711-734). Springer International Publishing. https://doi.org/10.1007/978-3-319-44479-6_29

First order probabilities for Galton-Watson trees. / Podder, Moumanti; Spencer, Joel.

A Journey through Discrete Mathematics: A Tribute to Jiri Matousek. Springer International Publishing, 2017. p. 711-734.

Research output: Chapter in Book/Report/Conference proceedingChapter

Podder, M & Spencer, J 2017, First order probabilities for Galton-Watson trees. in A Journey through Discrete Mathematics: A Tribute to Jiri Matousek. Springer International Publishing, pp. 711-734. https://doi.org/10.1007/978-3-319-44479-6_29
Podder M, Spencer J. First order probabilities for Galton-Watson trees. In A Journey through Discrete Mathematics: A Tribute to Jiri Matousek. Springer International Publishing. 2017. p. 711-734 https://doi.org/10.1007/978-3-319-44479-6_29
Podder, Moumanti ; Spencer, Joel. / First order probabilities for Galton-Watson trees. A Journey through Discrete Mathematics: A Tribute to Jiri Matousek. Springer International Publishing, 2017. pp. 711-734
@inbook{326cebaa2e254c8ca0c76b52cb7aabf9,
title = "First order probabilities for Galton-Watson trees",
abstract = "In the regime of Galton-Watson trees, first order logic statements are roughly equivalent to examining the presence of specific finite subtrees. We consider the space of all trees with Poisson offspring distribution and show that such finite subtrees will be almost surely present when the tree is infinite. Introducing the notion of universal trees, we show that all first order sentences of quantifier depth k depend only on local neighbourhoods of the root of sufficiently large radius depending on k. We compute the probabilities of these neighbourhoods conditioned on the tree being infinite. We give an almost sure theory for infinite trees.",
author = "Moumanti Podder and Joel Spencer",
year = "2017",
month = "1",
day = "1",
doi = "10.1007/978-3-319-44479-6_29",
language = "English (US)",
isbn = "9783319444789",
pages = "711--734",
booktitle = "A Journey through Discrete Mathematics",
publisher = "Springer International Publishing",

}

TY - CHAP

T1 - First order probabilities for Galton-Watson trees

AU - Podder, Moumanti

AU - Spencer, Joel

PY - 2017/1/1

Y1 - 2017/1/1

N2 - In the regime of Galton-Watson trees, first order logic statements are roughly equivalent to examining the presence of specific finite subtrees. We consider the space of all trees with Poisson offspring distribution and show that such finite subtrees will be almost surely present when the tree is infinite. Introducing the notion of universal trees, we show that all first order sentences of quantifier depth k depend only on local neighbourhoods of the root of sufficiently large radius depending on k. We compute the probabilities of these neighbourhoods conditioned on the tree being infinite. We give an almost sure theory for infinite trees.

AB - In the regime of Galton-Watson trees, first order logic statements are roughly equivalent to examining the presence of specific finite subtrees. We consider the space of all trees with Poisson offspring distribution and show that such finite subtrees will be almost surely present when the tree is infinite. Introducing the notion of universal trees, we show that all first order sentences of quantifier depth k depend only on local neighbourhoods of the root of sufficiently large radius depending on k. We compute the probabilities of these neighbourhoods conditioned on the tree being infinite. We give an almost sure theory for infinite trees.

UR - http://www.scopus.com/inward/record.url?scp=85016159421&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85016159421&partnerID=8YFLogxK

U2 - 10.1007/978-3-319-44479-6_29

DO - 10.1007/978-3-319-44479-6_29

M3 - Chapter

AN - SCOPUS:85016159421

SN - 9783319444789

SP - 711

EP - 734

BT - A Journey through Discrete Mathematics

PB - Springer International Publishing

ER -